Dense Fog, Eastern Uinta Basin
- When
- February 13, 2:00 AM MST to 9:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Visibility was reduced to around 1/4 mile due to fog across much of the eastern Uinta Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Visibility was reduced to around 1/4 mile due to fog across much of the eastern Uinta Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 12, 2:20 PM MST, 11 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MST SAT FEB 12 2005
.SHORT TERM (TONIGHT THROUGH MONDAY)...
ONE MORE NIGHT OF MOIST WLY FLOW AS THE UPPER LEVEL LOW OVER NW
ARIZONA CONTS TO LIFT ENE THROUGH THE REGION. WIDESPREAD RAIN AND
SNOW HAS ALREADY FALLEN OVER MOST OF THE AREA...WITH THE HEAVIEST
PRECIPITATION GENERALLY OVER THE SOUTHERN ZONES SO FAR. REPORTS OF
FREEZING RAIN IN THE VICINITY OF MEEKER EARLIER IN THE DAY WERE
CONFIRMED WITH THE SHERIFFS OFFICE...ALTHOUGH THE SHORT DURATION OF
THIS EVENT LED TO MINIMAL ICE ACCUMULATIONS. CURRENT FORECAST
CALLING FOR MORE OF THE SAME AS THIS SYSTEM SLOWLY FILLS AND PASSES
THROUGH. COLDER AIR ALOFT WILL HELP TO KEEP THE ATMOSPHERE
MODERATELY UNSTABLE THROUGH TONIGHT. SUFFICIENT H7 WNW FLOW RUNNING
AROUND 20 TO 25 KTS TO GET THE OROGRAPHIC COMPONENT ROLLING...
ESPECIALLY OVER THE NORTHERN AND CENTRAL ZONES ZONES. CURRENT
HIGHLIGHTS STILL ON TRACK...AND WILL NOT BE MAKING ANY SIGNIFICANT
CHANGES TO THOSE FOR NOW WITH THE EXCEPTION OF EXTENDING THE
SOUTHERN MOUNTAINS THROUGH TONIGHT. INCREASING OROGRAPHIC
COMPONENT AND PLENTY OF LOW LEVEL MOISTURE...COMBINED WITH THE LOW
LEVEL INSTABILITY IS FAVORABLE FOR DECENT SNOWFALL ACROSS THE
NORTHWEST SAN JUANS...ESPECIALLY IN THE VICINITY OF OURAY. WL ALSO
NEED TO WATCH THE NORTHERN MOUNTAINS CLOSELY AS ABUNDANT BOUNDARY
LAYER MOISTURE INTERACTS WITH INCREASING OROGRAPHIC FLOW. SIMILAR
SITUATION EARLIER IN THE WEEK YIELDED WARNING CRITERIA SNOWFALL IN
WEAKER H7 FLOW. WL LET LATER SHIFTS MONITOR THE SITUATION AND ADJUST
AS NECESSARY.
AS FAR AS THE FLOOD WATCH OVER THE FAR SOUTHERN ZONES...RUNOFF HAS
BEEN VISIBLE IN A FEW OF THE SMALLER CREEKS AND STREAMS...ALTHOUGH
RAINFALL TODAY HAS BEEN MUCH LESS THAN EARLIER ANTICIPATED. MAJOR
STREAMS AND RIVERS HOLDING JUST FINE...AND ADDITIONAL RUNOFF IS NOT
EXPECTED TO CAUSE ANY MAJOR PROBLEMS. THEREFORE...WL LET THE FLOOD
WATCH EXPIRE THIS AFTERNOON.
MORNING SHOWERS WL CONTINUE IN THE FAVORED NW ORIENTED REGIONS...
WITH A BRIEF DRYING TREND MOVING IN DURING THE AFTERNOON HOURS.
OTHERWISE...MAINLY DRY AND WARMER CONDITIONS WL BE IN PLACE DURING
THE DAY ON SUNDAY...WITH INCREASING CLOUDS SUNDAY NIGHT AS THE NEXT
SYSTEM APPROACHES FROM THE NW. LOW LEVEL MOISTURE TRAPPED IN THE
NORTHERN ZONES WL CONTINUE TO PROVIDE SOME WEAK OROGRAPHIC SHOWERS
THROUGH THE NIGHT.
SFC BOUNDARY SAGS SOUTHWARD INTO THE NORTHERN ZONES EARLY MONDAY...
WITH UPPER LEVEL JET ENERGY ENTERING THE NORTHERN ZONES BY AFTERNOON.
MODELS ARE FAIRLY AGGRESSIVE WITH BRINGING IN ANOTHER SURGE OF MID
LEVEL MOISTURE...AND HAVE BUMPED POPS UP A CATEGORY OR TWO ACROSS THE
BOARD AS OROGRAPHIC COMPONENT STRENGTHENS OVER THE REGION. IN
ADDITION...ADDED JET LEVEL DYNAMICS WILL ALSO BE IN PLAY...TO ADD
FURTHER LIFT FOR SHOWER DEVELOPMENT. HAVE WENT BELOW GUIDANCE MAX
TEMPS ON THIS DAY AS WELL DUE TO INCREASED CLOUD COVER AND POTENTIAL
FOR PRECIPITATION.
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
AN ACTIVE WEATHER PERIOD IN STORE ACROSS EASTERN UTAH AND WESTERN
COLORADO AS A SERIES OF PACIFIC STORM SYSTEMS AFFECT THE REGION.
MONDAY NIGHT AND TUESDAY...A SPLIT FLOW ALONG THE WEST COAST WILL
CONVERGE ACROSS THE AREA AS AN ARCTIC AIR MASS SPILLS SOUTH FROM
CANADA (H7 TEMPS AROUND -22C). BOTH GFS AND ETA/NAM SHOW THE LEADING
EDGE OF THE COLDER AIR ENTERING NE UTAH/NW COLO MONDAY EVENING. AT
THE SAME TIME...MID LVL ENERGY WILL SHEAR ACROSS THE FORECAST AREA
WITH A ETA/NAM SHOWING A 130KT UPR JET MAX SLICING OVER THE FOUR
CORNERS. SUFFICIENT MOISTURE AHEAD OF THE COLD FRONT SEEN BY H7
SPECIFIC HUMIDITY > 3G/KG WILL SUPPORT A HIGH CHANCE OF PRECIP
MONDAY NIGHT. BEST CHANCE OF SNOW WILL BEGIN IN THE NORTHERN/CENTRAL
ZONES...THEN SHIFT SOUTH OVERNIGHT AS DRIER/MORE STABLE AIR WORKS IN
BEHIND THE COLD FRONT. A WEST FLOW 15-25KTS AT H7 COULD ENHANCE
SNOWFALL ALONG WEST-FACING SLOPES. BY TUESDAY...MOISTURE AND ENERGY
SLIDE AWAY FROM THE FORECAST AREA. THE COLD FRONT WILL LOSE ITS
FORWARD PROGRESS AND COULD GET HUNG UP ACROSS SE UTAH/SW COLO. WILL
LEAVE SLIGHT CHANCE PRECIP ACROSS THE SOUTH AS A RESULT. TEMPS
WILL BE COOLER BEHIND THE FRONT AND CLOSER TO NORMAL.
WEDNESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS IN FAIRLY GOOD
AGREEMENT EARLY ON...SHOWING AN SHORTWAVE RIDGE OVER THE GREAT BASIN
AHEAD OF DEEPENING PACIFIC STORM SYSTEM OFF THE WEST COAST. MODELS
ALSO INDICATE A GOOD AMOUNT OF MOISTURE SPREADING TOWARD THE
CONTINENTAL DIVIDE. NO SIGNIFICANT DISTURBANCE TO KEY ON UNTIL LATE
FRIDAY INTO SATURDAY AS BROAD LONGWAVE TROUGH OFF THE WEST COAST
MOVES INLAND. UNTIL THIS TIME...WILL MENTION GENERALLY SLIGHT
CHANCE PRECIP ACROSS MUCH OF THE AREA WITHIN MOIST/MARGINALLY
UNSTABLE PATTERN. OROGRAPHICS WILL BE KEY LIFTING MECHANISM IN
THE MOUNTAINS. BY SATURDAY...AS PACIFIC LONGWAVE TROUGH
APPROACHES...MOISTURE AND INSTABILITY WILL DEEPEN...INCREASING
THE CHANCE OF PRECIP...ESPECIALLY AROUND THE FOUR CORNERS. TIMING
AND STRENGTH DETAILS OF STORM WILL CHANGE AS WE GET CLOSER TO THE
EVENT. AT THIS TIME...NO SIGNIFICANT COOL DOWN OR WARM UP CAN BE
SEEN THROUGHOUT THIS PERIOD. NADLER.83
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 6 AM MST FOR ZONES 9/12/18/19.
WINTER WEATHER ADVISORY UNTIL 6 AM MST FOR ZONES
3/4/10/13/14/17.
.UT...WINTER STORM WARNING UNTIL MIDNIGHT ABOVE 9000 FEET ZONE 28.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT ABOVE 8000 FEET
ZONES 23/25.
&&
COLTON/NADLERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MST SAT FEB 12 2005 COZ001-002-005>008-011-020-UTZ024-027-131200- ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-GRAND VALLEY-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-UPPER YAMPA RIVER BASIN- 500 AM MST SAT FEB 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF NORTHEAST AND EAST CENTRAL UTAH AND NORTHWEST WEST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... PRECIPITATION WILL CONTINUE TODAY AND BE HEAVY AT TIMES THIS AFTERNOON AND TONIGHT. THE SNOW LEVEL WILL BE AROUND 6000 FEET NORTH AND BETWEEN 7500 AND 8000 FEET SOUTH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE CHANCE FOR RAIN AND MOUNTAIN SNOW WILL CONTINUE ON MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... REPORTS TO THE NATIONAL WEATHER SERVICE ON RAIN OR SNOW AMOUNTS WILL BE APPRECIATED. COZ009-012-018-019-021>023-UTZ022-028-029-131200- ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- WEST ELK AND SAWATCH MOUNTAINS- 500 AM MST SAT FEB 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... A WINTER STORM WARNING REMAINS IN EFFECT FOR THE GRAND MESA...THE WEST ELK ...SAWATCH AND WESTERN SAN JUAN MOUNTAINS OF WESTERN COLORADO AND LA SAL AND ABAJO MOUNTAINS OF SOUTHEAST UTAH ABOVE 9000 FEET THROUGH TONIGHT. A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH...BELOW 8000 FEET...THROUGH THIS AFTERNOON. RAIN IN THE VALLEYS AND SNOW IN THE MOUNTAINS WILL INCREASE TODAY BECOMING HEAVY AT TIMES...ESPECIALLY NEAR THE FOUR-CORNERS AREA. ABOVE 8000 FEET PRECIPITATION WILL BE ALL SNOW WITH OVER A FOOT OF SNOW EXPECTED. THE SNOWFALL WILL PRODUCE VERY SLICK AND ICY ROADS AND PERIODS OF REDUCED VISIBILITY. BELOW THE SNOW LEVEL...MANY SMALL CREEKS...STREAMS AND NORMALLY DRY WASHES WILL BE RUNNING WATER HIGHER THAN NORMAL. SOME FLOODING IS POSSIBLE...ESPECIALLY WHERE HEAVY RAIN FALLS ON EXISTING SHALLOW SNOWPACK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE CHANCE FOR RAIN AND MOUNTAIN SNOW WILL CONTINUE ON MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...REPORTS TO THE NATIONAL WEATHER SERVICE ON RAINFALL...SNOWFALL...AND ANY FLOODING WILL BE GREATLY APPRECIATED. COZ003-004-010-013-014-017-UTZ023-025-131200- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY- 500 AM MST SAT FEB 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST UTAH AND NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE MOUNTAINS OF NORTHEAST UTAH AND NORTHWEST COLORADO FOR TONIGHT THROUGH SATURDAY. SNOW WILL BECOME WIDESPREAD TODAY AND HEAVY AT TIMES THIS AFTERNOON AND OVERNIGHT. ICY ROADS AND PERIODS OF REDUCED VISIBILITY CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... MOUNTAIN SNOW WILL CONTINUE ON MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...REPORTS TO THE NATIONAL WEATHER SERVICE ON SNOWFALL WILL BE GREATLY APPRECIATED. TGJT
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441211.